Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Bismarck, ND

July 11, 2012Burleigh County, Emmons County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 10:37 PM CDT for Burleigh County, Emmons County, Kidder County, North Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2012, 10:37 PM CDT (03:37 UTC)
Expired
Jul 11, 2012, 11:15 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 15 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:37 PM CDTTSTM WND GST 707 Se Bismarck, NDREPORTED BY NATIONAL WEATHER SERVICE EMPLOYEE.
Jul 11, 10:40 PM CDTTSTM WND GST 606 Ese Double Ditch Indi, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS53 KBIS 120337
SVRBIS
NDC015-029-043-120415-
/O.NEW.KBIS.SV.W.0124.120712T0337Z-120712T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BISMARCK
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES EAST OF BALDWIN TO 6 MILES NORTHWEST OF HUFF...AND
  MOVING EAST AT 45 MPH.

  WINDS OF 60 MPH WERE REPORTED IN AND AROUND BISMARCK WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MENOKEN...MCKENZIE...STERLING...MOFFIT...DRISCOLL...BRADDOCK...
  STEELE AND KINTYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4675 10084 4677 10084 4680 10082 4682 10083
      4713 10068 4704 9971 4645 9999
TIME...MOT...LOC 0337Z 283DEG 39KT 4704 10054 4665 10072
WIND...HAIL 60MPH <.75IN

$$

AYD
2 follow-up statements
756 
WWUS53 KBIS 120353
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT WED JUL 11 2012

NDC015-029-043-120415-
/O.CON.KBIS.SV.W.0124.000000T0000Z-120712T0415Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-
1053 PM CDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER...NORTHEASTERN EMMONS AND SOUTHERN BURLEIGH COUNTIES UNTIL
1115 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF WING TO 6 MILES EAST OF HUFF...MOVING EAST AT
50 MPH.

IN ADDITION... WINDS OF 60 TO 70 MPH WERE REPORTED IN AND AROUND 
BISMARCK WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  STERLING...MOFFIT...DRISCOLL...BRADDOCK...STEELE AND KINTYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4675 10084 4677 10084 4680 10082 4682 10083
      4713 10068 4704 9971 4645 9999
TIME...MOT...LOC 0352Z 284DEG 42KT 4702 10028 4663 10046
WIND...HAIL 60MPH <.75IN

$$

AYD
475 
WWUS53 KBIS 120401
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 PM CDT WED JUL 11 2012

NDC015-029-043-120415-
/O.CON.KBIS.SV.W.0124.000000T0000Z-120712T0415Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-
1101 PM CDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER...NORTHEASTERN EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL
1115 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTH OF ARENA TO MOFFIT...MOVING EAST AT 45 MPH.

IN ADDITION...WINDS OF 60 TO 70 MPH WERE REPORTED IN AND AROUND 
BISMARCK WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  DRISCOLL...BRADDOCK...STEELE AND KINTYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4669 10066 4711 10045 4704 9971 4645 9999
TIME...MOT...LOC 0401Z 280DEG 41KT 4701 10012 4663 10031
WIND...HAIL 60MPH <.75IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:13 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 11, 9:13 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT WED JUL 11 2012

.DISCUSSION...THUNDERSTORMS CONTINUE ACROSS SOUTHWEST AND PORTIONS
OF CENTRAL NORTH DAKOTA. EXPECT THE STORMS TO DIMINISH BY
MIDNIGHT. ADJUSTED CHANCE OF THUNDERSTORMS TO THE CENTRAL AND
SOUTHWEST FOR THE EVENING. EXPECT MOST OF THE STORMS TO BEGIN
DIMINISH AFTER 10 PM.

&&

.AVIATION...AT 9 PM CDT...A COLD FRONT WAS PUSHING INTO WESTERN
NORTH DAKOTA. THUNDERSTORMS WILL BE CLUSTERED BETWEEN
KISN/KDIK/KBIS THROUGH 05Z. AFTER 05Z EXPECT RAPID DISSIPATION OF
THE STORMS. VFR CONDITIONS EXPECTED AT ALL TAF SITES. ON
THURSDAY...THE COLD FRONT WILL BE NEARLY STATIONARY BETWEEN
KBIS/KJMS AND EXPECT SCATTERED THUNDERSTORMS VICINITY KJMS THROUGH
18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 11, 5:31 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jul 11, 8:48 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT WED JUL 11 2012

NDZ019-021-120245-
MCLEAN-MERCER-
848 PM CDT WED JUL 11 2012

...SPECIAL WEATHER STATEMENT...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MERCER COUNTY...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DAKOTA WATERS RECREATION AREA...
  BEULAH BAY RECREATION AREA...               BEULAH...
  HAZEN BAY RECREATION AREA...                HAZEN...
  PICK CITY...          STANTON...            RIVERDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT/SCHECK
Local storm report, Jul 11, 9:00 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             7 NNW TAYLOR            46.99N 102.48W
07/11/2012  M1.25 INCH       STARK              ND   TRAINED SPOTTER

            HAIL LASTED 20 MINUTES. 0.48 INCHES PRECIP IN ABOUT 30
            MIN...WITH PEAK WIND 38 MPH.

&&

SCHECK
Local storm report, Jul 11, 9:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             TAYLOR                  46.90N 102.42W
07/11/2012  E1.00 INCH       STARK              ND   TRAINED SPOTTER

            HAIL LASTED FOR 15 MINUTES.

&&

KSIMOSKO
Special weather statement, Jul 11, 9:10 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT WED JUL 11 2012

NDZ009-017-120315-
MCKENZIE-WILLIAMS-
910 PM CDT WED JUL 11 2012

...SPECIAL WEATHER STATEMENT...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ALEXANDER...          WILLISTON...          RAWSON...
  SPRING BROOK...       LEWIS AND CLARK STATE PARK...
  TRENTON...            EPPING...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT/SCHECK
Special weather statement, Jul 11, 9:34 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT WED JUL 11 2012

NDZ020-021-034-035-042-045-046-120330-
BURLEIGH-EMMONS-GRANT-MCLEAN-MORTON-OLIVER-SIOUX-
934 PM CDT WED JUL 11 2012

...SPECIAL WEATHER STATEMENT...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANTON AND HEBRON
TO NEAR MOTT. STRONG NORTHWEST WINDS WILL PRECEDE THE THUNDERSTORMS
BY 10 TO 15 MINUTES...WITH GUSTS TO 50 MPH POSSIBLE.

* STRONG WINDS WILL BE NEAR...
  MANDAN BY 955 PM CDT...
  BISMARCK BY 1000 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

AYD
Local storm report, Jul 11, 10:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/11/2012  E60 MPH          BURLEIGH           ND   BROADCAST MEDIA

            WINDS ESTIMATED UP TO 60 MPH REPORTED ON THE NORTH SIDE
            OF BISMARCK.

&&

SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jul 11, 7:41 PM CDTSevere Thunderstorm WarningBISHettinger64 min
Jul 11, 7:56 PM CDTSevere Thunderstorm WarningBISDunn, Stark64 min
Jul 11, 8:55 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark36 min
Jul 11, 9:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver58 min
Jul 11, 11:10 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder27 min
Jul 12, 3:01 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward59 min
Jul 12, 3:59 PM CDTSevere Thunderstorm WarningBISMcHenry61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.